1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Novopen Echo problem

Discussion in 'Diabetes Discussions' started by smidge, Mar 20, 2014.

  1. smidge

    smidge LADA · Well-Known Member

    Messages:
    1,761
    Likes Received:
    1,987
    Trophy Points:
    178
    Hi all!

    Just a little warning to those who use the Novopen Echo. I have been using one for Levemir for around a year and love this pen. Recently my basal needs have been increasing significantly for no known reason and my fasting levels have been high more often than not. I just put it down to my LADA progressing and increased the basal as needed. Anyway, yesterday morning, I wasn't really concentrating and dialled 7 units and released it to prime the pen - usually I only expel 2 units - the stream of insulin released was pretty much the same as when i expel 2 units - it certainly wasn't 7 units. I tried it again 3 more times with 2 different needles - twice, nothing came out at all, and once a much larger stream came out as i would expect from 7 units. I got a new pen and used it last night and this morning with the doses of Levemir I have recently been using - I have had the hypo day from Hell! Woke with a 3.9, 2.9 half hour after breakfast - ate a couple of jelly babies, 2.6 an hour later and on it went all morning. I've had a great day of orange juice, jelly babies and biscuits, but my head is pounding. I've reduced my Levemir this evening and will keep an eye on my levels overnight, but at the moment it looks like I have been using a faulty pen for weeks.

    Smidge
     
  2. mrman

    mrman Type 1 · Well-Known Member

    Messages:
    2,419
    Likes Received:
    2,674
    Trophy Points:
    198
    Nightmare, good job you noticed at all. Hope you feel better soon.

    Sent from the Diabetes Forum App
     
    • Like Like x 2
  3. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,625
    Trophy Points:
    278
    I wasn't aware you could use other cartridges in the Echo pen, at least you've identified the problem Smidge and can slowly adjust your levels over the coming days, hope you have a better day tomorrow!!!!!
     
    • Like Like x 2
  4. robert72

    robert72 Type 1 · Well-Known Member

    Messages:
    2,884
    Likes Received:
    3,622
    Trophy Points:
    178
    You can use any of Novo's insulins that come in a Penfill cartridge - even ActRapid and Insulatard !

    Will certainly be keeping a close eye on my Echo - thanks for the head's-up
     
    • Like Like x 2
  5. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,625
    Trophy Points:
    278
    Cheers Rob, that's good to know :)
     
  6. hale710

    hale710 Type 1 · Well-Known Member

    Messages:
    2,903
    Likes Received:
    1,082
    Trophy Points:
    178
    I use the echo and in the last 10 days my basal has increased from 2u a day to 5.5u. I checked the function of my QA pen but didn't think to try the basal pen. Similar to you I assumed it's my honeymoon ending.

    Food for thought! I'll take a look tomorrow to double check it's not the pen. I suspect it's just a fluke on your pen though


    Blogging at drivendiabetic.wordpress.com
     
    • Like Like x 2
  7. Daibell

    Daibell LADA · Master

    Messages:
    12,488
    Likes Received:
    7,387
    Trophy Points:
    298
    Thanks for the info; I'll keep an eye on my pens
     
    • Like Like x 2
  8. annepgill

    annepgill Type 2 · Well-Known Member

    Messages:
    85
    Likes Received:
    26
    Trophy Points:
    58
    Thanks for the info been using the echo pen 3 weeks and took a hypo 3.1 which shouldn't have happened will be sure to check my pen now


    Sent from the Diabetes Forum App
     
    • Like Like x 2
  9. smidge

    smidge LADA · Well-Known Member

    Messages:
    1,761
    Likes Received:
    1,987
    Trophy Points:
    178
    Feeling much better today. I've deliberately run my levels higher than usual because I couldn't stand another day of hypos. I need to sort out my basal levels gradually now because they've obviously been random for weeks so I've no idea what I should be taking.

    Is there a proper way to periodically test pen is working properly? How do you know that when you dial 7 units it releases 7 units for example? Is there way to measure it?

    Smidge
     
    • Like Like x 2
  10. angieG

    angieG Type 1 · Well-Known Member

    Messages:
    725
    Likes Received:
    25
    Trophy Points:
    68
    Someone wrote something ages ago about releasing insulin into the needles safety case bit and checking whether it comes up to a mark or something. No doubt someone will put us straight.
    Will keep an eye on mine too, thanks for the heads up. Hope you get sorted okay.
    Angie
     
  11. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,625
    Trophy Points:
    278
    As angieG says, it was the case that you would dial up 1 unit and fire it into the needle cap and if it came up to the top all was right with the pen, not very accurate but that's the only way as far as I know.
     
  12. hale710

    hale710 Type 1 · Well-Known Member

    Messages:
    2,903
    Likes Received:
    1,082
    Trophy Points:
    178
    Novo nordisk instructions state dialing 20 units into the semi-clear cap. It should come to the top of the vertical bit


    Blogging at drivendiabetic.wordpress.com
     
    • Like Like x 4
  13. zunn2000

    zunn2000 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    21
  14. Donna1

    Donna1 Type 1 · Well-Known Member

    Messages:
    170
    Likes Received:
    50
    Trophy Points:
    88
    Thats good to know al have to check this my sugars been high all week i assumed honeymooning coming to an end and jus started a new lantus last week
     
  15. DiaBethic95

    DiaBethic95 Type 1 · Well-Known Member

    Messages:
    67
    Likes Received:
    42
    Trophy Points:
    58
    My pens have done that a couple of times I just keep squirting mine till it looks like it's running normally and then inject


    Sent from the Diabetes Forum App
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook